Alert archive / Puerto Rico / Areal Flood Advisories in 2021

Areal Flood Advisory 39, NWS JSJ

April 30, 2021

NWS JSJ issued this areal flood advisory at Apr 30, 2021, 12:51 PM CDT. It was in force for 114 min.

The area

The outline as issued.

The facts

Issued
Apr 30, 2021, 12:51 PM CDT (17:51 UTC)
Expired
Apr 30, 2021, 2:45 PM CDT
In force
114 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 100 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

156 
WGCA82 TJSJ 301751
FLSSJU

Flood Advisory
National Weather Service San Juan PR
151 PM AST Fri Apr 30 2021

PRC099-131-301945-
/O.NEW.TJSJ.FA.Y.0039.210430T1751Z-210430T1945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moca PR-San Sebastian PR-
151 PM AST Fri Apr 30 2021

The National Weather Service in San Juan has issued a

* Urban and Small Stream Flood Advisory for...
  Moca County in Puerto Rico...
  San Sebastian County in Puerto Rico...

* Until 345 PM AST.

* At 151 PM AST, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. Up 
  to 1 inch of rain has fallen.

Additional rainfall amounts up to 1 inch are expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1830 6706 1832 6713 1839 6713 1841 6712
      1846 6706 1839 6703 1838 6694 1839 6692
      1838 6692 1837 6689 1830 6691 1825 6691
      1826 6692 1825 6693 1827 6695 1826 6697
      1828 6698 1828 6704 1829 6703 1830 6704

$$

DSR

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Apr 30, 9:44 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 30, 9:44 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1044 AM AST Fri Apr 30 2021

.UPDATE...The 30/12z SJU upper air sounding indicated 1.41 inches
of precipitable water, down from 1.75 inches from last night
sounding. Although, there is some dry air intrusion, the inversion
cap continues to be relative weak, the 500 mb temperature was
minus 8.6 degrees C and a 69 kt jet continues from the west-
northwest near 200 mb. This jet is associated with the mid-to
upper-level trough that continues over the region, with it's axis
expected to move further east and away of the region by Saturday.

Streamers developed quickly by mid-morning off the USVI, Vieques,
Culebra and from the eastern interior into Toa Alta and portions
of San Juan and Catano. Rainfall accumulations so far across these
municipalities were just above half an inch of rain. For the rest
of today, scattered to locally numerous showers with isolated
thunderstorms are expected to develop along the Cordillera Central
and western sections of PR. Urban and small stream flooding is
expected with the heaviest showers.

&&

.AVIATION...SHRA/TSRA expected across the eastern interior and
along the mountain ranges of PR through the early evening hours.
This should cause mainly VCSH/VCTS across the PR terminals, but
areas of tempo MVFR can not be ruled out. ESE winds at 10-15 kt
with higher gusts and sea breeze variations are expected.

&&

.MARINE...Relative tranquil marine conditions will continue
across the regional waters, with seas up to 5 feet and moderate
east winds. However, locally higher seas and winds are expected
with showers and thunderstorms today. A moderate risk of rip
currents will prevail across most of the north and east facing
beaches of the islands.

&&

.PREV DISCUSSION... /issued 434 AM AST Fri Apr 30 2021/

SYNOPSIS...
Shower activity and isolated thunderstorms will continue today as
the upper level trough moves out of the forecast area. There is a
potential for minor flooding over the interior and western
sections of the Island. Tranquil marine conditions will continue
with seas between 2 to 5 feet across all the local waters.

SHORT TERM...Today through Sunday...

A mid to upper trough will continue to meander and extend aross the
region today through Saturday while gradually weakening and lifting
northeastward. It is then forecast to be replaced by an upper level
ridge which will build across the region from the west on Sunday,
resulting in increasing stability aloft and a continued drying of
the mid to upper levels.

In the meantime, the proximity and placement of the upper trough
along with the available moisture in place today, will support
shower development over the coastal waters during the rest of the
morning hours. Some showers will reach the coastal areas of the
islands from time to time and bring periods of moderate to locally
heavy rains. Afternoon convection will again be likely due to good
moisture convergence, local effects and the influence of the mid
to upper trough. Urban an small stream flooding as well as ponding
of water on roadways and in poor drainage will again be likely
with the expected isolated thunderstorms activity and locally
heavy rains. In addition, the already saturated and loose soils
in areas of steep terrain may also cause mudslides.

On Saturday recent model guidance all suggest a slow but gradual
drying trend along with weakening of the upper trough. However,
still expect sufficient trade wind moisture transport across the
region to support early morning passing showers, followed by
locally and diurnally induced afternoon convection. The activity
should be focused more over the interior and west to southwest
sections of Puerto Rico as low level winds are forecast to become
more east northeast by then.

By Sunday, a continued filling/weakening of the upper trough is
forecast, as well as the erosion of low level moisture with the
layered precipitable water values so far forecast to decrease and
range between 1.00-1.50 inches. In addition, low level winds are
expected to become more northeasterly as well as the a gradual
strengthening of the trade wind cap inversion as the ridge builds
aloft. Therefore, expect a more typical daytime weather pattern
with a mostly fair weather pattern to prevail except for some
locally and diurnally induced afternoon convection mainly over the
interior and west to southwest sections of Puerto Rico. Elsewhere
including around the U. S. Virgin Islands, expect mostly isolated
afternoon showers if any which should be mainly on the west end
or just downwind of the islands.

LONG TERM...Monday through Friday...

Both model guidance suggests a mid to upper ridge and the
associated surface high pressure dominating the local weather
pattern for most of the long-term period. As a result, an
improvement in weather conditions is expected on Monday due to the
stable conditions aloft and a relatively drier environment. On the
other side, for Tuesday, the GFS precipitable water model suggest
slightly increased moisture over the region. If model guidance is
correct, Tuesday afternoon looks quite active, mainly for the
interior and western sections of the Island.

As the surface ridge moves more into the central Atlantic,
beginning on Wednesday, relatively drier air will filter into the
region with some patches of low level clouds and moisture. Those
patches will slightly increase the potential for shower activity
but only in the afternoon hours combined with the local effects
due to the stable conditions aloft. As a result, ponding of water
in roadways and poor drainage areas could be possible.

During the last part of the long term period, an upper-level trough
is forecast to move near the Atlantic waters for Thursday into
Friday. According to the latest model guidance, the solution for
this feature mentioned above, is different for both models. In the
GFS, the upper level trough looks like it will move closely to the
Atlantic waters more on Thursday. Meanwhile, the ECMWF solution has
the upper level trough more into Friday and a little farther away
from the forecast area. Due to this discrepancy, the confidence is
low on how the weather pattern will evolve on Thursday into Friday.
So far today, Thursday and Friday forecast looks like the typical
pattern of afternoon convection mostly over the northwestern
sections of Puerto Rico due to the south component in winds as the
surface ridge moves into the eastern Atlantic.

AVIATION...
SCT ocnl bkn lyrs nr FL025..FL040 en route btw islands with BKN-
OVC lyrs nr FL250 between the USVI and the Nrn Leeward Islands
due to the proximity of the upper level trough. Few tops nr FL160
w/SCT SHRA and brief MVFR psbl ovr the Atl waters and en route
btw PR and the Lesser Antilles durg prd. VCSH will be psbl at
TJSJ/TISX/TIST/TJNR til 30/14Z with Mtn top obscr psbl ovr Ern PR
due to low cld lyrs and -SHRA. SFC wnds calm to lgt/vrb bcmg fm
E-NE 10-15 kts with ocnl hir gusts and sea breeze variation aft
30/14Z.

MARINE...
Tranquil marine conditions will prevail with seas between 2 to 5
feet across the local waters for the next several days. There is a
moderate risk of rip current for the northern beaches of Puerto
Rico, beaches over Culebra and Vieques, and St. Croix as well.
Shower activity is forecast to continue over the local waters as
the upper level trough moves out of the region today.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  75  87  77 /  70  40  40  30
STT  86  75  86  75 /  40  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

DSR/CRS/RVT
Hazardous weather outlook, Apr 30, 5:11 AM CDT, 7 hours 40 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo...Correccion
Servicio Nacional de Meteorologia en San Juan PR
452 AM AST viernes 30 de abril de 2021

AMZ710>745-PRZ001>013-010900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas
y lejanas a la costa del Atlantico y Caribe-
452 AM AST viernes 30 de abril de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
vientos breves en rafagas temprano en la manana mayormente a traves
del este de Puerto Rico y en horas de la tarde a traves del resto de
Puerto Rico, con la mayor probabilidad de tronadas a traves del
centro y oeste de Puerto Rico, al igual que el area metropolitana de
San Juan.

.Inundaciones...Lluvias fuertes pudieran ocasionar inundaciones
urbanas y de riachuelos en areas de pobre drenaje. Deslizamientos
son posibles en areas de terrenos altos donde ya el suelo este
saturado.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas del norte y este de Puerto
Rico y Vieques, ademas de todas las playas de Culebra.

.Dias dos hasta el siete...sabado a jueves

Al menos hasta el sabado inundaciones menores y de pequenos
riachuelos son posibles mayormente en horas de la tarde debido a
periodos de fuertes lluvias y tronadas aisladas sobre el centro y
oeste de Puerto Rico. Existe un riesgo moderado de corrientes
marinas que continuara hasta el fin de semana para la mayoria de
las playas del norte de Puerto Rico y Culebra.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-010900
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
452 AM AST viernes 30 de abril de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con la lluvia mas
fuerte y vientos breves en rafagas mayormente sobre el extremo
oeste y sobre las aguas costeras de las islas.

.Inundaciones...Periodos de lluvia entre moderada a localmente
fuerte podrian resultar en acumulacion de agua en las carreteras y
en areas de pobre drenaje.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas del norte y este de Santa Cruz
y las playas con exposicion al norte de San Tomas.

.Dias dos hasta el siete...sabado a jueves

El riesgo moderado de corrientes marinas continuara para las playas
con exposicion al este de Santa Cruz hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:50 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 30, 11:56 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 30, 1:23 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 30, 2:50 PM CDTAreal Flood AdvisoryJSJ53 min

Nearby

Areal Flood Advisories in Puerto Rico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.